Two new “Allegra” products are hitting the store shelves. However, they do not contain fexofenadine, the active ingredient in the original Allegra product used to treat allergies. These two new products, Allegra Anti-Itch Cooling Relief and Allegra Anti-Itch Intensive Relief, contain diphenhydramine and allantoin and are applied to the skin. The only thing they share with the original Allegra product is its name and the “look” of the packages.
We received a report about patients purchasing a non-FDA approved drug product that was claiming to be a generic for a US product. Careprost (bimatoprost 0.03%) was found to be on www.amazon.com as a generic to Latisse (bimatoprost 0.03%)! Upon calling Allergan, the manufacturer of Latisse, they indicated that there is no FDA approved generic product available in the US. Our organization informed the FDA. Although you may not be able to purchase Careprost through Amazon anymore, there are other websites that can be found selling this product. As a reminder, always use caution when purchasing products on the internet. Products which are approved for use in the United States can be located here.
Many of us are familiar with Vicks over-the-counter (OTC) cold and flu medicines DayQuil and NyQuil. In fact, the VICKS brand is one of the most well recognized names associated with cold and flu medicines (see figure 1).
People who take medicines to treat chronic diseases, such as high blood pressure, asthma, or diabetes, need to fill their prescriptions regularly. Many pharmacies allow people to sign up for an automatic refill service so they don't run out of their medicines because they forget to call for refills. Once you sign up for this service, all your prescriptions for ongoing medicines are automatically refilled until there are no more refills left on the prescription. Each month, the pharmacy then notifies you when they are ready to be picked up.
Acetaminophen is the most commonly used medication for pain and fever in infants and children. The drug is commonly known as Tylenol, but it is also widely sold under its generic name acetaminophen. Until just recently, there have been two forms of liquid acetaminophen available, children's, which is 160 mg per 5 mL and infants, which is actually more concentrated at 80 mg per 0.8 mL.
It should never happen, but it's not unheard of for another patient's medication to somehow slip into your bag before you pick it up at the pharmacy. Bagging errors can happen when more than one patient's medications are in the pharmacy work field at the same time, often during the prescription packaging process. Pharmacists are well aware of this and most pharmacies do require that staff work on only one patient's medications at a time. Nevertheless, since bags containing prescription medications are not routinely opened at the point-of-sale, if an error does happen it may not be captured before the patient leaves the pharmacy.
Is ordering medicines online safe for you and your family? Today, you can order just about anything online and have it delivered to your doorstep. The Internet makes it easy to shop around for the lowest priced item. So, searching for low cost medicines online is no exception. However, there are some dangers with purchasing medicines online. For example, Internet pharmacy sites that say “no prescription needed,” should not be used. Also, some medicines sold online:
If you are like most Americans, you are on a first name basis with your hairdresser, barber, maybe even your car mechanic or dry cleaner. But do you know the first name of your pharmacist? A study done by the American Pharmacists Association (APhA) found that only 35% of consumers know their pharmacist's name.
Two years ago, a Florida judge ruled that parents have a duty to read the drug information sheets that are given out with prescriptions for their children. The ruling was in response to a case involving a 3-month-old infant with an infection in her mouth (thrush). The baby's doctor had prescribed liquid nystatin to treat the infection. By mistake, the pharmacy dispensed a cold medicine containing a decongestant and an antihistamine.
The story: If you receive a medication leaflet with your prescription, do you read it? Recent studies show that 3 out of 4 people throw the medication leaflet away without ever glancing at it! But reading the leaflet can help you avoid a serious mistake. Here's just one story: